Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 45, NWS Springfield, MO

May 24, 2019Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at May 24, 2019, 10:02 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2019, 10:02 PM CDT (03:02 UTC)
Expired
May 25, 2019, 4:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 138 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 11:00 PM CDTFLASH FLOOD2 Ese Neutral, KSFLASH FLOODING OCCURRED ON QUAKER ROAD NEAR 40TH STREET. TIME ESTIMATED.
May 24, 11:30 PM CDTFLASH FLOOD3 N Galena, KSFLASH FLOODING ON SE 100TH ST NEAR BOSTON MILLS ROAD. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

190 
WGUS53 KSGF 250302
FFWSGF
KSC021-037-250900-
/O.NEW.KSGF.FF.W.0045.190525T0302Z-190525T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1002 PM CDT Fri May 24 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Cherokee County in southeastern Kansas...
  Crawford County in southeastern Kansas...

* Until 400 AM CDT.

* At 1001 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Pittsburg...                      Baxter Springs...
  Frontenac...                      Columbus...
  Galena...                         Girard...
  Arma...                           Cherokee...
  Weir...                           Lowell...
  Sherman...                        Mulberry...
  Scammon...                        Chicopee...
  Mccune...                         Franklin...
  Arcadia...                        Walnut...
  West Mineral...                   Treece...

This warning includes but is not limited to the following low water
crossings...
Highway 7 at Little Cherry Creek north of Columbus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3734 9507 3767 9508 3767 9462 3700 9462
      3700 9507 3733 9507 3733 9508

$$

Raberding

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 24, 7:25 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 24, 7:25 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
725 PM CDT Fri May 24 2019

...Mesoscale Discussion and Update to Aviation...

.MESOSCALE DISCUSSION...
Issued at 705 PM CDT Fri May 24 2019

Convection continues early this evening along the I-35 corridor
across Kansas and Oklahoma. For the most part, the convection has
grown upscale into clusters and line segments, however a few
supercell structures remain.

As we head into later this evening and the overnight period, this
activity should begin to shift to the east and northeast as cold
pools conglomerate and interact with a developing low level jet.
A few of these storms may still be severe as they move into
portions of extreme southeastern Kansas and west-central
Missouri.

Damaging wind gusts and hail up to the size of golf
balls would be the primary hazards, with the larger hail threat
being for any remaining supercells. There is a limited tornado
threat as low level wind shear will increase after dark. If any
tornadoes do occur, the atmosphere is not supportive of strong
tornadoes like we saw a few evenings ago.

We will also be keeping close tabs on the hydro situation. These
storms will be very efficient rainfall producers. If these storms
take on true upwind propagating characteristics, Corfidi vectors
are orientated towards the southeast at only around 15 knots.
Thus, we could see an elevated to locally significant flash
flooding potential develop over parts of southeastern Kansas and
west-central Missouri. The going Flash Flood Watch covers this
well.

&&

.SYNOPSIS...
Issued at 236 PM CDT Fri May 24 2019

Storms redeveloped earlier this afternoon along an outflow remnant
from last nights convection over west central MO and extreme
southeast KS. Since then, the outflow convection has become more
diffuse while the convection further west ahead of a frontal
boundary has become more robust with a couple of warnings near the
Wichita area. We earlier issued a flash flood watch for 5 counties
in the western CWA to account for 1) the initial convection along
the outflow and 2) the convection out west eventually shifting
into the western CWA later tonight. Area out there can absolutely
not take anymore heavy rain before it quickly runs off as flash
flooding.  There is also a slight risk of severe with this
activity through tonight, with hail and high winds the main risks.

Main focus with this forecast package with be with the convection
this afternoon and tonight, the severe and flooding chances.
Additional convection expected Saturday into Sunday and then again
Tuesday into Wednesday.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 236 PM CDT Fri May 24 2019

For this afternoon and tonight, CAMS models have come into better
agreement with more or less the dissipation of the outflow
convection currently over the area and the main concentration of
convection just to the west of the CWA this afternoon and tonight.
Forecast will depict this, however we have extended lower end pops
to the southeast, mainly northwest of the I-44 corridor. Flash
flood watch is for the 5 counties in the far western CWA. If some
of these storms can move into the area, then there will also be a
risk of large hail and damaging wind. There is a small tornado
risk, but this would mainly be northwest of the area. The storms
should lift northeast of the area on Saturday, which may affect
parts of southeast Kansas into central MO. Very moist conditions
will continue tonight which will keep lows in the mid 60s to low
70s. Highs on Saturday should range from around 80 in west central
MO to the mid 80s in south central MO.

.LONG TERM...(Saturday Night through Friday)
Issued at 236 PM CDT Fri May 24 2019

Convection on Saturday afternoon will once again be mainly to the
west of the area and may shift across more of the CWA late
Saturday night into Sunday as an upper level shortwave tracks
east across northern MO. Some ridging builds back into the area on
Sunday night into Monday, but by Tuesday we will see a strong
upper level system track across the northern into central plains
with a cold front moving into the area late Tuesday into Tuesday
night. This will bring the next best chance of strong to severe
storms across the northwest half of the area.

A Canadian air mass is progged to make it into the area on
Wednesday night into Thursday which will bring cooler and drier
air into the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 705 PM CDT Fri May 24 2019

Prevailing VFR conditions are expected through Saturday. A few
thunderstorms will be possible late tonight and early Saturday
morning, mainly around Joplin. MVFR and brief IFR will be
possible with any storms.

Surface winds will remain rather brisk out of the south with gusts
over 20 knots from late morning through the afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 7 AM CDT Saturday for MOZ066-077.

KS...Flash Flood Watch until 7 AM CDT Saturday for KSZ073-097-101.

&&

MESOSCALE...Schaumann
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Schaumann
Hazardous weather outlook, May 24, 6:31 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
631 PM CDT Fri May 24 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252345-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
631 PM CDT Fri May 24 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Significant flooding risk.
  Elevated lightning risk.

DISCUSSION...

  Clusters of thunderstorms across eastern Kansas will slowly
  shift east into west-central Missouri during the late evening
  and early overnight hours. A few of these storms may be severe
  with hail to the size of golf balls and locally damaging winds.
  There is also a limited risk for isolated tornadoes, mainly
  along and northwest of a Pittsburg, Kansas to Versailles,
  Missouri line.

  In addition to the potential for severe storms, very heavy
  rainfall will accompany the storms and occur on already
  saturated, and in some cases still flooded areas. Flash
  flooding will likely occur quickly in these areas, especially
  if training of storms occurs.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Scattered thunderstorms will be possible at times through the
  weekend, generally more favoring northern portions of the
  outlook area where a front will stall then weaken over central
  Missouri. A limited risk for severe weather is expected.

  A cold front is expected to move through late Tuesday and
  Tuesday night with severe storms possible.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed in the next six hours for
  portions of extreme southeastern Kansas and west-central
  Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Local storm report, May 24, 7:14 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     TORNADO          2 WSW ELDON             38.33N 92.61W
05/22/2019                   MILLER             MO   NWS STORM SURVEY

            *** 1 INJ ***
            STARTING POINT FOR EF-1 ELDON TORNADO.
            TORNADO BEGAN SOUTHWEST OF ELDON AND WENT
            THROUGH ELDON AND TO THE NORTHEAST,
            EVENTUALLY CROSSING INTO COLE COUNTY.
            NUMEROUS TREES UPROOTED, SEVERAL HOMES HAD
            PARTIAL ROOF LOSS.

&&

BURCHFIELD
Local storm report, May 24, 7:18 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
718 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     TORNADO          5 NE ETTERVILLE         38.42N 92.41W
05/22/2019                   MILLER             MO   NWS STORM SURVEY

            *** 1 INJ ***
            POINT WHERE EF-1 ELDON TORNADO CROSSED INTO
            COLE COUNTY. TORNADO BEGAN SOUTHWEST OF
            ELDON AND WENT THROUGH ELDON AND TO THE
            NORTHEAST, EVENTUALLY CROSSING INTO COLE
            COUNTY. TREES UPROOTED, SOME HOMES HAD
            PARTIAL ROOFS OFF.

&&

BURCHFIELD
Local storm report, May 24, 8:30 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
830 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TSTM WND DMG     BOLIVAR                 37.61N 93.41W
05/20/2019                   POLK               MO   NWS STORM SURVEY

            STORM SURVEY FOUND DAMAGE FROM STRAIGHT LINE
            WINDS. TREES UPROOTED AND CONSTRUCTION
            TRAILER OVERTURNED.

&&

BURCHFIELD
Special weather statement, May 24, 9:19 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Springfield MO
919 PM CDT Fri May 24 2019

KSZ073-250300-
Bourbon KS-
919 PM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 1000 PM
CDT...

At 919 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blue Mound to 8 miles north of Erie.
Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Fort Scott...                     Marmaton...
Bronson...                        Uniontown...
Fulton...                         Redfield...
Mapleton...                       Harding...
Pawnee Station...                 Hiattville...
Petersburg...                     Hammond...
Devon...                          Garland...
Porterville...                    Xenia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until midnight CDT for southeastern
Kansas...and west central Missouri.

LAT...LON 3803 9508 3803 9461 3768 9462 3768 9508
TIME...MOT...LOC 0219Z 253DEG 34KT 3805 9507 3770 9525

Raberding
Special weather statement, May 24, 9:58 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Springfield MO
958 PM CDT Fri May 24 2019

KSZ073-097-101-250400-
Cherokee KS-Bourbon KS-Crawford KS-
958 PM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON...CHEROKEE AND CRAWFORD
COUNTIES UNTIL 1100 PM CDT...

At 958 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Fulton to near Walnut to 7 miles southeast of
Edna. Movement was northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Pittsburg...                      Fort Scott...
Baxter Springs...                 Frontenac...
Columbus...                       Galena...
Girard...                         Arma...
Marmaton...                       Cherokee...
Weir...                           Lowell...
Sherman...                        Mulberry...
Scammon...                        Chicopee...
Mccune...                         Franklin...
Bronson...                        Arcadia...

This includes Interstate 44 near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until midnight CDT for southeastern
Kansas.

LAT...LON 3803 9508 3804 9462 3700 9462 3700 9507
TIME...MOT...LOC 0258Z 242DEG 44KT 3803 9472 3753 9506 3701 9523

Raberding

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:12 PM CDTRiver Flood WarningSGFBourbon41 hr
May 24, 9:19 PM CDTSpecial Weather StatementSGFBourbon41 min
May 24, 9:28 PM CDTFlash Flood WarningSGFBourbon6 hr
May 24, 9:58 PM CDTSpecial Weather StatementSGFBourbon, Cherokee, Crawford62 min
May 25, 3:08 AM CDTRiver Flood WarningSGFBourbon57 hr
May 25, 1:49 PM CDTFlash Flood WatchSGFBourbon, Cherokee, Crawford21 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.